• Free 24/7 rehab helpline

  • Gabapentin Addiction Signs and Symptoms Revealed

    Gabapentin Addiction Signs

    Recognizing Gabapentin Addiction

    Gabapentin is a prescription drug, also known by its brand name Neurontin. It is intended for epilepsy treatment, but doctors sometimes prescribe it for other issues such as seizures and restless legs syndrome. Gabapentin is one of the best-selling drugs in the world.

    Although Gabapentin exudes its effect by interfering with the activity of brain cells, it has no affinity towards nerve receptors associated with addictions to marijuana, benzodiazepines or opiates. This means that in theory, Gabapentin should not be addictive. However, its usage has provided us with different results; according to statistics, a lot of patients have developed a physical addiction and suffered from withdrawal symptoms after trying to quit Gabapentin.

    Gabapentin Addiction Signs and Symptoms

    Gabapentin addicts do not show the same kind of behavior you expect from a drug addict. They are not compulsive and do not have a strong drug-seeking behavior.

    General addiction signs and symptoms may include the following:

    • Taking the medicine without a prescription
    • Asking the doctor to increase the dosage
    • Purchasing Gabapentin on-line or from illegal sources
    • Failed attempts to stop using and withdrawal symptoms
    • Treating emotional pain with Gabapentin and alcohol
    • Taking Gabapentin even if you are not sure it is effective
    • Social isolation
    • Mood changes
    • Obsession with finding a way to obtain the drug

    How to Tell if Your Loved One is Addicted to Gabapentin and Needs Help

    The signs that indicate someone may have an addiction often depends on whether the user is taking the medication as a prescription drug or not. If someone is taking Gabapentin without a prescription, make sure to watch for the following signs:

    Hand Pills

     

    • Dizziness
    • Double vision
    • Fever
    • Difficulty speaking
    • Tremor
    • Memory loss
    • Poor coordination

    If one is taking Gabapentin with a prescription, it is harder to notice the line between correct usage and addiction. Some of the following signs may indicate prescription medication addiction:

    • Asking the doctor to increase their dosage
    • Lying about the symptoms, usually exaggerating
    • Seeking out multiple doctors to get additional drugs
    • Switching doctors after the original doctor refuses to continue prescribing the medication
    • Changes in social behavior and habits
    • Changes in personal hygiene and grooming habits
    • Constant preoccupation with the drug
    • Discomfort from the thought of the drug being unavailable

    Naturally, since Gabapentin causes physical addiction, withdrawal symptoms occur after one stops using it. If users miss a dose, they show withdrawal symptoms and panic with a desire for the medicine.

    The following symptoms of withdrawal are a clear indication that a person is an addict:

    • Anxiety
    • Disorientation
    • Flu-like symptoms
    • Chest pain
    • Restlessness
    • Hypersensitivity to light
    • Insomnia
    • Nausea
    • Pain
    • Sweating
    • Restlessness
    • Muscle pain, spasms
    • Headache
    • Fatigue
    • Changes in appetite

    Dangers of Gabapentin Addiction

    Gabapentin addicts are in danger of incurring complications that can lead to serious consequences:

    • Overdose – if too much is taken, it is possible to overdose. The chances of an overdose increase after withdrawal if the individual does not increase the dose gradually.
    • Long lasting damage on the internal organs – liver, heart, and kidneys.
    • Suicidal thoughts that may turn into a reality– FDA warned that 1 in 500 people who take Gabapentin might have suicidal thoughts.
    • Death—Gabapentin overdose can be fatal, in a similar manner as an opioid overdose.

    What’s Next?

    Ignoring or neglecting signs of addiction can be dangerous, which is why the most important thing is to react as soon as you notice them, or even suspect that someone around you may be showing signs/ symptoms of addiction.

    The primary treatment for Gabapentin addiction is supportive medical care. A gradual withdrawal is necessary because the brain needs time to adjust to the change. If not done properly, the intervention can end with brain damage and seizures. Patients should visit a drug rehabilitation clinic and stay mentally healthy.

    After a completed detoxification, the patient should stay in the clinic for two or three weeks and work with a psychologist who can advise him/her on how to lead a drug-free life.

    One Comment

    1. My fifty two year old son died from gabapentin two weeks ago. He lived with me. It is horrible beyond belief. I want to warn others about this dangerous drug. He had a broken ankle and was prescribed gabapentin. I was prescribed it several years back for trigeminal neuralgia and had to be hospitalized and told to never take it again. This drug is also known as neurontin. Never take this dangerous drug. My evidence?? A dead son and my broken heart.

    Leave a Reply

    Your email address will not be published. Required fields are marked *